Timothy C. Hain, MD. Hearing Page Page last modified: January 23, 2015
The effect of local anesthetics on tinnitus was discovered serendipitously by Barany in 1935. Otsuka et al (2003) reported administration of Lidocaine to 117 ears over a 24 year period. The method was intravenous infusion, of between 80 and 100 mg. They report a transient (several minutes) response in about 70% of treated ears. As responses are nearly always very temporary, intravenous lidocaine does not have a role as a treatment of tinnitus.
The mechanism of intravenous lidocaine appears to be central (Baguley et al, 2005). According to Trellakis et al (2007), various ion channels and receptors (e.g. voltage-gated Na(+), K(+) and Ca(2+) channels, glutamate, GABA, glycine and vanilloid receptors), found in the auditory system and possibly connected to tinnitus, are affected by lidocaine. This covers a lot of territory.
Intratympanic agents (IT)
Intratympanic lidocaine injection was attempted by Coles et al (1992) as well as a small number of others. Doses have ranged from 1 to 5%. Most noted that this method of administration was accompanied by significant vertigo, and that they did not feel that the relief of tinnitus, was commensurate with the side effect of vertigo and nausea. Podoshin and others (1992) as well as Sakata et al (2001) were a more enthusiastic, but also noted that there was vertigo for about 4-6 hours after the injection. It would seem likely that the mechanism of intratympanic lidocaine is peripheral. Sakata observed that IT lidocaine treatment should be tried prior to surgical treatment of tinnitus.
An obvious problem with IT lidocaine is that in addition to shutting down cochlear function, it also shuts down vestibular function, and results in temporary vertigo and vomiting.
According to Dobie (1999), the related drugs tocainamide, mexilitine and flecainamide have not been shown superior to placebo. Nevertheless, according to Shea and others (1981), tocainamide may be helpful when given orally in a dose of 600 mg twice daily. Tocanamide is no longer commercially available in the United States. According to Shea, the main adverse effects are tremor, dizziness, paresthesia, GI distress, and nausea. Tocainamide has drug interactions with many antibiotics as well as other medications.